Arizona, 2007

Dust Storm and Lightning Strike in Arizona, September 2, 2007

September 2, 2007 · NWS VEF · 2 events in 2 counties and zones

Monsoon moisture fueled late-season thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled late-season thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 2, 2:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT SUN SEP 2 2007

.SYNOPSIS...A STRONG AREA OF HIGH PRESSURE WILL REMAIN OVERHEAD
THROUGH THE HOLIDAY WEEKEND...WITH UNSEASONABLY HOT AND HUMID
CONDITIONS PERSISTING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE
EXPECTED MOSTLY OVER THE HIGHER TERRAIN EACH AFTERNOON AND EVENING.
A PATTERN CHANGE WILL OCCUR NEXT WEEK...WITH A POSSIBILITY OF RAIN
AND THUNDERSTORMS FROM THE REMNANTS OF HURRICANE HENRIETTE...PLUS
COOLER TEMPERATURES FROM AN EARLY SEASON GULF OF ALASKA STORM.
&&

.SHORT TERM...SATELLITE AND AREA RADARS SHOW THUNDERSTORMS
BLOSSOMING AGAIN OVER THE MOUNTAINS...AND MOSTLY CLEAR SKIES IN
BETWEEN STORMS. MOST OF THE ACTIVITY THUS FAR HAS BEEN EAST OF A
LINE FROM CALIENTE TO MOUNT CHARLESTON TO BAKER...BUT ESMERALDA
COUNTY IS THE ONLY ONE IN OUR CWFA WHICH HAS HAD NO LIGHTNING AT ALL
THUS FAR THIS AFTERNOON. THE STORMS APPEAR TO BE PURE PULSE STORMS
WITH NO DYNAMIC FORCING TO SPEAK OF...AND MOVEMENT IS DETERMINED BY
OUTFLOW-INDUCED PROPAGATION DUE TO VERY WEAK WINDS THROUGH THE
COLUMN WITH THE MID AND UPPER LEVEL RIDGE OVERHEAD. MORE OF THE SAME
EXPECTED TOMORROW...WITH THE FOCUS SHIFTING A LITTLE FARTHER EAST ON
TUESDAY AS SOUTHWEST FLOW AHEAD OF A GULF OF ALASKA STORM BEGINS TO
DRY OUT THE NORTHWEST SECTIONS OF THE CWFA. WEDNESDAY WILL BE TRICKY
DUE TO THE APPROACH OF THE REMNANTS OF HENRIETTE...AND THE
ASSOCIATED VERY HIGH UNCERTAINTY. FOR NOW...PAINTED CHANCE POPS OVER
MOHAVE COUNTY WITH A FAIRLY RAPID DECREASE TO THE NORTHWEST...BUT
THIS COULD CHANGE RADICALLY BASED ON THE EVENTUAL TRACK OF
HENRIETTE. THE OTHER /AND ARGUABLY MORE SIGNIFICANT/ PROBLEM IS THE
HEAT. TEMPERATURES HAVE BEEN RIGHT AT WARNING CRITERION SATURDAY AND
TODAY...AND SEE NO HOPE FOR MUCH COOLING TOMORROW. THUS...ISSUED
ANOTHER EXCESSIVE HEAT WATCH FOR TOMORROW AFTERNOON. THOUGHT ABOUT
PUTTING ONE OUT FOR TUESDAY AS WELL...BUT HOW FAR SOUTH/HOW FAST THE
EFFECTS OF THE GULF OF ALASKA STORM ARE FELT COULD INFLUENCE TUESDAY
TEMPS...SO HELD OFF ON THAT FOR NOW. EITHER WAY...SIGNIFICANT
COOLING TREND ON WEDNESDAY SHOULD PUT AN END TO THE EXCESSIVE HEAT.

.LONG TERM...LATEST NHC TRACK FOR HENRIETTE CONTINUES TO SHIFT
SLIGHTLY TO THE EAST AND IS A BIT SLOWER THAN PREVIOUS RUNS. MODELS
ARE STILL OFFERING VARIOUS SOLUTIONS ON WHERE THE STORM WILL
EVENTUALLY TRACK BUT MORE AND MORE AGREEMENT SEEMS TO BRING IT
ACROSS SOUTHERN BAJA AND NORTHWARD INTO SONORA. THIS TRACK WOULD
KEEP THE BULK OF THE PRECIPITATION OFF TO THE EAST OF OUR CWA.
HOWEVER...AS THE STORM HEADS NORTH...MOIST AIR FROM THE SOUTH WILL
ADVANCE IN FRONT OF IT WHICH SHOULD HELP TO RECHARGE THE AIR
OVERHEAD AND TRIGGER STORMS THROUGH THE END OF THE WEEK. BEST CHANCE
IS STILL EXPECTED TO BE IN THE SOUTHEASTERN SECTION WHICH WILL BE
CLOSEST TO THE BULK OF THE MOISTURE. TEMPERATURES ARE STILL EXPECTED
TO BE BELOW NORMAL FOR MUCH OF THE EXTENDED DUE TO A NORTHWESTERLY
FLOW BEHIND A TROUGH PASSAGE TO THE NORTH. THE INTERACTION OF THE
TROUGH WITH THE FIRST PUSH OF MOIST AIR MAY TRIGGER A FEW ADDITIONAL
STORMS ESPECIALLY ACROSS LINCOLN COUNTY WEDNESDAY EVENING INTO EARLY
THURSDAY.
&&

.AVIATION...FOR MCCARRAN...GENERALLY SCT SKIES EXPECTED BETWEEN 10K
AND 15K FT DURING THE DAY AT KLAS WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS EXPECTED IN THE HIGHER TERRAIN AROUND THE LAS
VEGAS VALLEY THROUGH MONDAY. THUNDERSTORM ACTIVITY IS NOT EXPECTED
DIRECTLY AT KLAS. ALL CORRIDORS CAN EXPECTED SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS THROUGH MONDAY. WINDS UNDER 10 KT
EXPECTED EXCEPT NEAR OUTFLOW BOUNDARIES FROM STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TO BKN SKIES WITH WIDELY SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS THROUGH 5Z POSSIBLE IN ALL LOCATIONS THROUGH
MONDAY WITH THE SMALLEST CHANCE FOR STORMS NEAR KBIH. FEW TO SCT
SKIES EXPECTED AFTER 6Z. WINDS UNDER 12 KT AT ALL LOCATIONS EXCEPT
NEAR THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING FOR ZONES
      16...17...20...21 AND 22.
      EXCESSIVE HEAT WATCH MONDAY AFTERNOON AND EVENING FOR ZONES
      16...17...20...21 AND 22.
.AZ...EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING FOR ZONES
      2...3 AND 36.
      EXCESSIVE HEAT WATCH MONDAY AFTERNOON AND EVENING FOR ZONES
      2...3 AND 36.
.CA...EXCESSIVE HEAT WARNING UNTIL 7 PM THIS EVENING FOR ZONES
      522 THROUGH 527.
      EXCESSIVE HEAT WATCH MONDAY AFTERNOON AND EVENING FOR ZONES
      522 THROUGH 527.
&&

MORGAN/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 2, 4:30 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
430 AM PDT SUN SEP 2 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-031000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
430 AM PDT SUN SEP 2 2007 /430 AM MST SUN SEP 2 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY HOT TEMPERATURES WILL OCCUR TODAY AS THE MOJAVE
DESERT REMAINS UNDER THE INFLUENCE OF STRONG HIGH PRESSURE. AN
EXCESSIVE HEAT WARNING HAS BEEN ISSUED FROM 1 PM AND 7 PM THIS
EVENING FOR ELEVATIONS BELOW 4000 FEET IN SOUTHERN NEVADA...
EASTERN CALIFORNIA AND NORTHWEST ARIZONA. HIGH TEMPERATURES ARE
EXPECTED TO BE AROUND 107 IN LAS VEGAS...110 IN BARSTOW...113 IN
MESQUITE AND OVERTON...115 IN LAUGHLIN...NEEDLES AND LAKE HAVASU
CITY...AND 120 IN DEATH VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN WILL OCCUR ON LABOR DAY WITH
UNSEASONABLY HOT TEMPERATURES.

AN AREA OF LOW PRESSURE MOVING THROUGH THE PACIFIC NORTHWEST AND
NORTHERN GREAT BASIN DURING THE MIDDLE OF THE WEEK WILL BRING
COOLER TEMPERATURES ON WEDNESDAY ALONG WITH GUSTY SOUTHWEST WINDS
TUESDAY AND WEDNESDAY.

BY LATE IN THE WEEK REMNANTS FROM TROPICAL STORM HENRIETTE WILL
BE MOVING INTO THE SOUTHWESTERN STATES. THERE REMAINS A LARGE
DIFFERENCE IN THE EXACT TRACK WITH MODELS SHOWING THE TRACK
ANYWHERE BETWEEN NEW MEXICO AND SOUTHERN CALIFORNIA. SIGNIFICANT
RAINFALL WOULD OCCUR WITH A MORE WESTWARD TRACK ACROSS SOUTHERN
CALIFORNIA AND SOUTHERN NEVADA. FOR THE LATEST INFORMATION ON
TROPICAL STORM HENRIETTE VISIT THE NATIONAL HURRICANE CENTER WEB
SITE AT WWW.NHC.NOAA.GOV

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER THAT MAY
BE ENCOUNTERED TODAY AND THIS EVENING.

PIERCE

The radar

The Las Vegas radar (KESX), 94 km away, was scanning. The volume nearest the first event began at 01:45 UTC.

Open the radar archive at this moment

Event by event

1 dust storm, 1 lightning. Local standard time, as filed.

Dust Storm, Northwest Deserts

When
September 2, 6:30 PM MST to 7:00 PM MST
Where
Northwest Deserts forecast zone
Property damage
$100,000
Reported by
Law Enforcement

Blowing dust caused a ten-car pileup on Interstate 40 near Yucca.

Lightning, Mohave

When
September 2, 6:45 PM MST
Where
Mohave County, Kingman
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
35.200, -114.050

Lightning set fire to a drug store.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55838, 55839.